Full text loading...
- The American Society of Tropical Medicine and Hygiene,
Patient-Reported Adverse Effects Associated with Combination Antiretroviral Therapy and Coadministered Enzyme-Inducing Antiepileptic Drugs
Concurrent treatment with combination antiretroviral therapy (cART) and an enzyme‐inducing antiepileptic drug (EI‐AED) is common in resource‐limited settings; however, the incidence and impact of adverse effects in cotreated patients is largely unknown. Symptoms of adverse effects were assessed by both spontaneous report and checklist for 145 human immunodeficiency virus (HIV)–infected Zambian adults initiating various treatment combinations, such as cART with an EI‐AED (N = 20), cART only (N = 43), or neither drug (untreated; N = 82). At study baseline, the cART + EI‐AED group reported more headache, generalized fatigue, problems with concentration, and depression than the untreated group (P < 0.01 for all). At 2 weeks, a greater proportion of cART + EI‐AED participants reported increased nausea or vomiting compared with baseline (P < 0.05). Adverse effects did not appear to impact self‐reported adherence at 2 weeks as 100% cART adherence was reported in 19 of 20 (95%) and 42 of 43 (98%) cART + EI‐AED and cART‐only participants, respectively; 100% EI‐AED adherence was reported in 19 of 20 (95%) participants. However, adherence at 6 months was suboptimal in both groups with 18 of 33 (56%) participants on cART experiencing greater than 1‐week lapse in pharmacy‐reported medication supply. Our results highlight the need to educate patients about the increased potential for nausea and vomiting with cART + EI‐AED cotreatment. Although adherence was high early during treatment, adherence should be reinforced overtime to minimize the potential for HIV and/or epilepsy treatment failure.